Hail, Atchison
- When
- April 27, 1:45 PM CST to 1:47 PM CST
- Where
- Atchison County, 2.07 mi S of Muscotah
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.520, -95.520
On the afternoon and evening of April 27, 2016 several thunderstorms formed across the region bringing mostly large hail and a few reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon and evening of April 27, 2016 several thunderstorms formed across the region bringing mostly large hail and a few reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 11:37 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1237 PM CDT WED APR 27 2016 .Discussion... Issued at 427 AM CDT WED APR 27 2016 Overnight convection has weakened in the predawn hours after the airmass has stabilized substantially. Moderate to heavy rain will continue through the early morning as the line of storms makes steady progress to the east. Water vapor imagery shows the upper low positioned across southwest Kansas as of Wednesday morning. This will continue to spin to the northeast and center over southeast Nebraska by the mid afternoon. Storms generated overnight will begin to lift into northeast Missouri through the mid to late morning and the majority of this activity should clear the area by the early afternoon. Cloud cover should then begin to clear enough to destabilize by the mid afternoon ahead of the attendant cold front of the surface low stacked underneath the upper low across southeast Nebraska. Areas most favorable for convection early on include northern Missouri and areas west of the I-35 corridor. If modest instability does develop as expected, bulk shear values of plus 40 kts will once again support strong to severe storms through the afternoon. While the environment will not be as conducive for widespread severe weather as Tuesday, large hail and damaging winds are possible. The other concern is the potential for flash flooding with the significant rainfall totals from Tuesday. Areas south of the Kansas City metro should be influenced by a dry slot working its way to the northeast ahead of the cold front. By the late afternoon, the cold front will sweep across western Missouri with convection along the frontal boundary possible for areas north of the Kansas City metro. This activity will continue through much of the evening hours before finally lifting into north Missouri after midnight. Rain- cooled air and existing cloud clover should keep afternoon highs on Wednesday in the upper 60s for areas north of I-70 with temperatures approaching the mid 70s for points south. Will see a break in the activity beginning Thursday with mid level ridging expected to develop ahead of another deepening trough over the southwestern CONUS. A cooler air mass will advect into the region behind the cold front Wednesday, with slightly cooler than normal temperatures persisting through the late week and into the weekend, particularly for northern Missouri. The aforementioned southwestern low will then swing northeast into the Central Plains by Friday, bringing about the next chance for thunderstorms by Friday afternoon/evening. Saturday looks to be the most active as a surface warm front lifts into the region. At this time, cannot rule out the potential for severe weather, though the more likely area remains to the south. The active pattern will then continue into next week with numerous features entering the area. Flood impacts will need to be closely monitored as these events unfold. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1237 PM CDT WED APR 27 2016 A combination of VFR and MVFR conditions are prevailing across the west Missouri terminals early this afternoon. The cloud cover is expected to fill in bringing MVFR CIGs to all sites by 21Z along with the threat for showers for a few hours. The KSTJ terminal, a bit farther north, will also carry a TEMPO group for some thunderstorms that could develop. Otherwise, once the vicinity storms move out MVFR clouds will dominate of the reminder of the night into Thursday morning with winds veering to the west late this afternoon and into tonight. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...Welsh Aviation...Cutter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 509 AM CDT WED APR 27 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 509 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL PERIODS OF THUNDERSTORMS ARE LIKELY FRIDAY THROUGH SUNDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT WED APR 27 2016
MOZ001-271945-
ATCHISON MO-
208 PM CDT WED APR 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 245
PM CDT...
AT 207 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCK PORT...OR 12 MILES WEST OF TARKIO...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCK PORT...ROCKPORT...WATSON AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 110 AND 123.
LAT...LON 4059 9549 4058 9533 4032 9561 4033 9563
4035 9562 4041 9566 4046 9564 4047 9570
4049 9568 4051 9569 4052 9566 4054 9565
4056 9567 4059 9565
TIME...MOT...LOC 1907Z 209DEG 28KT 4041 9562
LAFLINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL WATSON 40.48N 95.62W
04/27/2016 E1.00 INCH ATCHISON MO PUBLIC
&&
LAFLINThe Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629911, 629912, 629913, 629915.